Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS Boston/Norton, MA

June 29, 2006Cheshire County, New Hampshire

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 29, 2006, 5:59 PM EDT for Cheshire County, New Hampshire. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2006, 5:59 PM EDT (21:59 UTC)
Expired
Jun 29, 2006, 6:30 PM EDT
In force
31 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Cheshire County, NH

The radar

The Albany radar (KENX), 144 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:08 PM EDTTSTM WND DMGWestmoreland, NHTREES DOWN BLOCKING ROUTE 12
Jun 29, 6:15 PM EDTTSTM WND DMGWestmoreland, NHWIRES DOWN ON ROUTE 12

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:36 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 292200
SVRBOX
NHC005-292230-
/O.NEW.KBOX.SV.W.0045.060629T2159Z-060629T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
559 PM EDT THU JUN 29 2006

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF KEENE

* UNTIL 630 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WESTMORELAND...OR
  ABOUT 8 MILES WEST OF KEENE...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEENE BY 605 PM EDT
  SURRY BY 610 PM EDT
  GILSUM AND SULLIVAN BY 615 PM EDT
  MARLOW BY 620 PM EDT

HAIL AND GUSTY WINDS TO 55 MPH ARE INDICATED IN THIS STORM.

LAT...LON 4302 7262 4285 7251 4302 7206 4317 7220

$$
DRAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:17 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 29, 4:17 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
417 PM EDT THU JUN 29 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
TONIGHT...MULTIMODEL AGREEMENT ON SCT WEST AND WIDESPREAD SHOWERS
EAST. THUNDER NYC AREA MAY REIGNITE IN THE BUZZARDS BAY CAPE COD BAY
AREA DURING THE NIGHT WITH HEAVY RAINFALL. GFS MAV TEMPS.  GFS MAV
POPS.  WE ARE WATCHING DEVELOPMENTS OFF THE NJ/DEL COAST.

FRIDAY...HOW MUCH LEFTOVER EARLY IN THE DAY IS A QUESTION.
UNCERTAINTY REGARDING THE EXTENT OF RAIN AFTER DAWN. THEN FOR FRI
AFTN...DID NOT PLAY UP SHOWERS AND TSTMS BUT THIS NEEDS TO BE
REVISITED ON THE MID SHIFT. GFS TEMPS.

FRIDAY NIGHT...MULTIMODEL DRY.  GFS TEMPS.

HAZARDS...THE HIGH SURF ADVY CONTINUES IN EFFECT THRU 9 PM THIS
EVENING WITH NO FURTHER UPDATE ON THE STMT.  THERE WERE SEVERE RIP
CURRENTS AT NARRAGANSETT TOWN BEACH WITH 2 RIPS.  HORSENECK WAS
CLOSED DUE TO RIPS TODAY EXCEPT WAIST DEEP BATHING.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
LATEST MODEL SUITES IN DECENT AGREEMENT WITH THEIR SYNOPTIC
SOLUTIONS...ALTHOUGH THERE ARE SOME TIMING DIFFERENCES. PRIMARILY
FOLLOWED HPC GUIDANCE FOR THIS FORECAST...WHICH IN TURN WAS BASED
UPON THE 29/00Z ECMWF.

EXPECTING A DRY DAY SATURDAY AND MOST OF SATURDAY NIGHT AS A RIDGE
ACROSS THE SOUTHEAST U.S. COAST BUBBLES NORTH. THIS RIDGE SHOULD BE
REPLACED BY A COLD FRONT SUNDAY AFTERNOON INTO SUNDAY NIGHT. THIS
FRONT SHOULD BE OFFSHORE FOR MONDAY...BUT ANOTHER PAIR OF COLD FRONTS
SHOULD IMPACT SOUTHERN NEW ENGLAND TUESDAY AND TUESDAY NIGHT. HIGH
PRESSURE EXPECTED TO BUILD TOWARD OUR REGION WEDNESDAY INTO THURSDAY.

FOR TEMPERATURES...USED A BLEND OF THE LATEST MOS TO TWEAK PREVIOUS
FORECAST THROUGH SATURDAY NIGHT. FOLLOWED HPC GUIDANCE TEMPERATURES
CLOSELY THROUGH DAY 7.

&&

.AVIATION...
IFR/LIFR HYA/ACK THRU THE NIGHT IN SLY FLOW WITH RAIN.  PVD
FLIRTING WITH IFR SOON ON SLY FLOW.  REMAINDER OCNL MVFR CIGS MAY
GO DOWN TO IFR DURING THE NIGHT IN STILL SOUPY FLOW.  WILL UPDATE
TAFS FOR THUNDER AS IT BECOMES PROMINENT.  CONDS BECOMING VFR MIDDAY
FRI. PLEASE SEE TAFS FOR DETAILS.

&&

.MARINE...
SHORT TERM...SEAS SLOWLY SUBSIDING.  LEFT WAVE HEIGHT GUIDANCE AS
RECEIVED FROM THE MID SHIFT. LEFTOVER SMALL CRAFT ADVISORY SRN OPEN
WATERS.

SEAS SHOULD SUBSIDE A LITTLE SATURDAY WITH A HIGH PRESSURE RIDGE
BUILDING BRIEFLY NORTH. STRONGER SOUTH FLOW SUNDAY SHOULD RESULT IN
MORE SWELL AND COULD RESULT IN 5 FT SEAS ALONG THE SOUTH COAST OF MA
AND RI...ESPECIALLY ACROSS THE OUTER COASTAL WATERS.

&&

.HYDROLOGY...
LOOKING AT SHORT TERM FLOOD WARNINGS DUE TO TSTM RAINFALL. FFMP IN
USE. AS FOR THE RAINS LATER TONIGHT CAPE COD AREA...NO FLOOD WATCH
ATTM.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FOR MAZ020-023-024 UNTIL 9 PM THURSDAY.
NH...NONE.
RI...HIGH SURF ADVISORY FOR RIZ006>008 UNTIL 9 PM THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ235-237 UNTIL 6 PM THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 6 AM FRIDAY.
&&

SHORT TERM/AVIATION/HYDROLOGY...DRAG
LONG TERM...BELK
Hazardous weather outlook, Jun 29, 4:30 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
430 PM EDT THU JUN 29 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-302030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
430 PM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...
MOST OF MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...RHODE ISLAND...AS
WELL AS THE MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY FROM
THE CONNECTICUT RIVER WEST TO THE NEW YORK STATE BORDER. ANY
THUNDERSTORMS CAN BRING FREQUENT LIGHTNING...HEAVY DOWNPOURS AND
TEMPORARY URBAN AND POOR DRAINAGE FLOODING. IN ADDITION ONE OR TWO
STORMS MAY BRING STRONG WIND GUSTS OVER 40 MPH AND POSSIBLY SMALL
HAIL.

A HIGH SURF ADVISORY CONTINUES FROM WASHINGTON AND NEWPORT COUNTIES
IN RHODE ISLAND AND SOUTHERN BRISTOL COUNTY MASSACHUSETTS AND BLOCK
ISLAND...MARTHAS VINEYARD AND NANTUCKET ISLAND UNTIL 9 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF A COLD FRONT SUNDAY
AFTERNOON MAY BRING STRONG WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND AMATEUR WEATHER OPERATORS ARE REQUESTED TO CALL OR SEND
VIA WEB ENTRY ANY REPORTS WHICH MEET CRITERIA THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jun 29, 3:07 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
307 PM EDT THU JUN 29 2006

NHZ012-015-291930-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
307 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORMS MOVING THROUGH HILLSBOROUGH COUNTY...

AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER LYNDEBOROUGH...OR ABOUT 15 MILES WEST OF
MANCHESTER...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...6 MILES SOUTHEAST OF FRANCESTOWN BY
310 PM EDT...NEW BOSTON BY 320 PM EDT...GOFFSTOWN AND 8 MILES
NORTHWEST OF BEDFORD BY 330 PM EDT.

IF THREATENING WEATHER APPROACHES...SEEK A SAFE INDOOR SHELTER.

KJC
Special weather statement, Jun 29, 3:37 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
337 PM EDT THU JUN 29 2006

NHZ012-015-292000-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
337 PM EDT THU JUN 29 2006

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING AND THE POTENTIAL TO
PRODUCE SMALL HAIL ABOUT 3 MILES NORTHEAST OF MONT VERNON...OR ABOUT
10 MILES SOUTHWEST OF MANCHESTER...MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...BEDFORD AND GOFFSTOWN BY 350 PM
EDT...MANCHESTER BY 400 PM EDT.

IF THREATENING WEATHER APPROACHES SEEK A SAFE INDOOR SHELTER.

KJC
Special weather statement, Jun 29, 3:48 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
348 PM EDT THU JUN 29 2006

MAZ005-292015-
CENTRAL MIDDLESEX COUNTY MA-
348 PM EDT THU JUN 29 2006

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY HEAVY DOWNPOURS...DANGEROUS LIGHTNING
AND THE POTENTIAL TO PRODUCE SMALL HAIL OVER CARLISLE...OR ABOUT 8
MILES SOUTH OF LOWELL...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...BILLERICA AND BURLINGTON BY 400 PM
EDT...WILMINGTON AND TEWKSBURY BY 410 PM EDT...READING BY 420 PM EDT.

IF THREATENING WEATHER APPROACHES SEEK A SAFE INDOOR SHELTER.

KJC
Special weather statement, Jun 29, 4:08 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
408 PM EDT THU JUN 29 2006

MAZ005-006-292045-
CENTRAL MIDDLESEX COUNTY MA-WESTERN ESSEX MA-
408 PM EDT THU JUN 29 2006

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY DOWNPOURS...DANGEROUS LIGHTNING AND
POSSIBLE SMALL HAIL OVER TEWKSBURY...OR ABOUT 6 MILES SOUTHEAST OF
LOWELL...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...ANDOVER AND NORTH READING BY 420 PM
EDT...NORTH ANDOVER AND MIDDLETON BY 430 PM EDT...BOXFORD AND
TOPSFIELD BY 440 PM EDT...GEORGETOWN BY 450 PM EDT.

IF THREATENING WEATHER APPROACHES SEEK A SAFE INDOOR SHELTER.

KJC
Local storm report, Jun 29, 4:28 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
428 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLOOD            GRANBY                  41.95N 72.78W
06/29/2006                   HARTFORD           CT   TRAINED SPOTTER

            INTERSECTION OF RT 10,20 AND 189 FLOODED WITH 1 FOOT OF
            WATER.

0120 PM     FLOOD            SOUTHWICK               42.05N 72.77W
06/29/2006                   HAMPDEN            MA   TRAINED SPOTTER

            RTS 10 AND 22...COLLEGE HIGHWAY...FLOODED BY 1.5 INCHES
            IN 20 MINS.

0120 PM     TSTM WND DMG     SOUTHWICK               42.05N 72.77W
06/29/2006                   HAMPDEN            MA   TRAINED SPOTTER

            LARGE TREE DOWN AT 59 VINING HILL RD AND PWR OUTAGE IN
            SAME NEIGHBORHOOD.

0144 PM     FLOOD            WEST SPRINGFIELD        42.12N 72.65W
06/29/2006                   HAMPDEN            MA   AMATEUR RADIO

            2 TO 3 FEET OF WATER ON KINGS HIGHWAY AND WESTFIELD
            STREETS.

0145 PM     FLOOD            WEST SPRINGFIELD        42.12N 72.65W
06/29/2006                   HAMPDEN            MA   TRAINED SPOTTER

            CENTURY STREET...DOWNTOWN...FLOODED AND IMPASSABLE.

0145 PM     LIGHTNING        AGAWAM                  42.07N 72.62W
06/29/2006                   HAMPDEN            MA   LAW ENFORCEMENT

            HIGH TENSION WIRES NEAR PARKEDGE DRIVE STRUCK BY
            LIGHTNING WIDESPREAD PWR OUTAGES IN VILLAGE OF FEEDING
            HILLS.

0145 PM     LIGHTNING        AGAWAM                  42.07N 72.62W
06/29/2006                   HAMPDEN            MA   LAW ENFORCEMENT

            PWR LINES AND POLE STRUCK ON MEMORIAL DR...PWR OUT.

0145 PM     TSTM WND DMG     AGAWAM                  42.07N 72.62W
06/29/2006                   HAMPDEN            MA   LAW ENFORCEMENT

            LARGE TREE DOWN ON MONORE ST.

0145 PM     FLOOD            AGAWAM                  42.07N 72.62W
06/29/2006                   HAMPDEN            MA   LAW ENFORCEMENT

            MANY STREETS FLOODED AND IMPASSABLE BY STANDING WATER.

0145 PM     LIGHTNING        AGAWAM                  42.07N 72.62W
06/29/2006                   HAMPDEN            MA   AMATEUR RADIO

            LIGHTNING STRIKES ON PROVOST MOUNTAIN DAMAGING A CELL
            TOWER AND 3/4 OF TRANSMITTER CAPACITY OF A LOCAL TV
            STATION.

0145 PM     TSTM WND DMG     AGAWAM                  42.07N 72.62W
06/29/2006                   HAMPDEN            MA   AMATEUR RADIO

            LARGE TREE DOWN ON HIGH TENSSION WIRES.

0256 PM     LIGHTNING        BARRE                   42.42N 72.11W
06/29/2006                   WORCESTER          MA   AMATEUR RADIO

            POLICE STATION STRUCK BY LIGHTNING, CAUSED FIRE ON SECOND
            FLOOR.

&&

AED
Local storm report, Jun 29, 5:47 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
547 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     WALPOLE                 43.08N 72.43W
06/29/2006                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN ON WENTWORTH ROAD.

&&

AED

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:35 PM EDTSevere Thunderstorm WarningBOXCheshire25 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.